Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Osteophyte after femur break from osteotomy surgery. What treatments would you recommend?

User rating for this question
Answered by

Orthopaedic Surgeon
Practicing since : 2000
Answered : 170 Questions
Recurring severe osteophyte after break in femur from an osteotomy surgery in 2009. What treatments would you reccommend? Surgery was done in Nov. 2011 to remove bone spur and recent xrays show reformation in same area.of upper femur where the break was.
Thank you!
Posted Mon, 21 May 2012 in Bones, Muscles and Joints
Answered by Dr. Atul Wankhede 2 hours later

Thank you for posting your query.

Recurrence of spur suggest that the bony activity at the site of osteotomy is very high. This condition is also known local hyperostosis. I hope that your bone has united after the osteotomy, since removal of ostoephytes surgically can affect the femoral stability.

Now controlling hyperactivity of bone at osteotomy site is difficult. The most successful way has been to administer indomethacin. Though a very toxic and adverse effects producing drug, it has been used to prevent heterotopic and hyperostosis. Due to its toxicity it is used very cautiously and even discontinued in a few institutions. It is recommended you speak to your physician about its use (if at all) in your case.

The other way of getting around is to ignore it until it grows enough to cause physical pressure on an adjacent structures, like a blood vessel/nerve or interferes with a joint function. If it so does, surgical removal is the only sure method to getting rid of it in its entirety.

At present, very little is known to prevent hyperostosis, and we hope some more facts can be learnt soon.

Hope this answer was informative, if you need more help I'm available for follow up.
Good luck.
Above answer was peer-reviewed by
Follow-up: Osteophyte after femur break from osteotomy surgery. What treatments would you recommend? 41 minutes later
Thank you for your response. Because of pain and loss of strength in my right leg and hip since my bone spur and rod removal in femur last Nov., I've taken 6wks of physical therapy and ulra sound treatments. This has definitely helped with strengthening but has not helped with pain. My physician has advised stopping any further therapy since the xray from this week showed reformation of the spur. What is your opinion on continuing exercises at this point?

Thank you very much,
XXXXXXX Strawther
Answered by Dr. Atul Wankhede 8 hours later


Thanks for replying.

I suppose the six weeks of physical therapy was adequate. In my opinion you must continue the exercises that helped you strengthen your muscles, since that is the only long term assurance against the long term complications like joint stiffness and disuse atrophy of muscles.

I suggest not to take any further course of ultrasonics, because they are somehow linked to hyperactivity at fracture sites. As your physician reported that the spur has shown up again, let us wait and watch its course of growth. If it interferes then its removal is the only option. But meanwhile never stop your exercises.

I can understand your persistent pain, and I wonder if you are taking any medications for that. If not, ask your physician for a low grade anti inflammatory drug. These drugs (non-steroidal anti inflammatory drugs/ NSAID's) are also known for reducing bony activity at fracture sites, so again its in our favor here. Besides there is no need to unnecessarily be in pain after such a long post operative period.

Hope this helps. Feel free to ask more if you need more help, I'm available for follow up.
But if all your queries are addressed, please close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor